For those considering a low oxalate diet, the concept of oxalate dumping can seem quite alarming.
Characterized by symptoms like fatigue, dizziness, pain, and irritability, oxalate dumping is said to occur when you decrease your intake of oxalates too quickly.
Fortunately, several strategies can prevent oxalate dumping and reduce your body’s excretion of oxalates naturally.
This article takes a closer look at the causes and symptoms of oxalate dumping, along with some simple ways to prevent it.
Also known as oxalic acid, oxalates are a compound found in foods like leafy green vegetables, beans, nuts, and seeds.
Oxalates bind with calcium in the digestive tract and are excreted out of the body through the urine (
This is something that’s often discussed in the context of juicing or juice cleanses, as they may involve juicing high amounts of oxalate-rich vegetables like spinach, beetroot, plums, rhubarb, and strawberries and lead to an unusually high daily oxalate intake.
For this reason, some people recommend reducing your intake of oxalate-rich foods if you have an inflammatory condition that may be worsened by oxalate consumption, including rheumatoid arthritis, lupus, or leaky gut, which affects the lining of the intestinal tract.
However, decreasing your intake of oxalates too quickly is said to cause oxalate dumping, a condition caused by the body rapidly eliminating oxalate stores, which causes a host of negative symptoms.
Keep in mind that the concept of oxalate dumping is mostly based on anecdotal evidence, and there’s currently no research available to determine whether it occurs.
Oxalate dumping is a purported condition thought to occur when you reduce your intake of oxalates too quickly, causing the body to eliminate oxalate stores rapidly.
Oxalate dumping is believed to cause a long list of negative side effects, ranging from skin rashes to dizziness to fatigue.
Below are some of the reported symptoms of oxalate dumping:
- painful bowel movements
- grainy stools
- skin rashes or hives
- mood changes
- painful urination
- difficulty focusing
Typically, these symptoms are temporary and only last a few days or weeks as the body rids itself of excess oxalate stores.
That said, keep in mind that most of the symptoms described above are based on anecdotal evidence and not backed by research.
Oxalate dumping is believed to cause several negative side effects, including painful bowel movements and urination, skin rashes, mood changes, and fatigue.
While it may be caused by certain genetic conditions that affect metabolism, it can also be a result of increased oxalate intake (
On the other hand, oxalate dumping is believed to be temporary and lasts only a few days or weeks as the body excretes stored oxalates.
Unlike hyperoxaluria, oxalate dumping also generally resolves on its own over time.
Therefore, although no studies have investigated the long-term effects of oxalate dumping, it’s unlikely to have lasting effects on your health.
Although increased excretion of oxalates can harm your health over time, oxalate dumping is believed to be temporary and unlikely to have long-term effects.
Instead of cutting oxalates from your diet all at once, it’s recommended to decrease your intake slowly to prevent symptoms of oxalate dumping.
Generally, it’s advised to decrease your oxalate intake by 5–10% per week.
If you experience oxalate dumping symptoms, some people also suggest increasing your oxalate intake back to your baseline and then reducing your consumption again more gradually.
However, the most recent research suggests that following a low oxalate diet may not always be necessary.
According to one review, you should aim to get 1,000–1,200 mg of calcium per day from foods like milk, cheese, yogurt, and leafy green vegetables (
Because oxalate-rich foods are healthy and high in other important nutrients, these strategies may be a better alternative to cutting oxalate-rich foods from your diet altogether.
To prevent oxalate dumping, it’s advised to reduce your intake of oxalate-rich foods slowly. Some research also shows that increasing your intake of calcium and avoiding vitamin C supplements may be beneficial.
Oxalate dumping is believed to occur when you eliminate oxalate-rich foods from your diet very quickly, resulting in symptoms like cramps, dizziness, pain, and fatigue.
Although there’s limited research on the concept of oxalate dumping, excreting high amounts of oxalates through the urine can harm your health over time and may lead to kidney stones and kidney disease.
For those following a low oxalate diet, reducing your oxalate intake gradually is typically recommended to prevent oxalate dumping.
However, recent research suggests that increasing your intake of calcium may be an effective alternative to eliminating oxalates from your diet altogether.